Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 324, NWS North Platte, NE

July 23, 2009Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 23, 2009, 8:16 PM CDT for Rock County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2009, 8:16 PM CDT (01:16 UTC)
Expired
Jul 23, 2009, 9:00 PM CDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Rock County, NE

The radar

The North Platte radar (KLNX), 97 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 3:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3065 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
1.4
Supercell composite
23.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 240116
SVRLBF
NEC149-240200-
/O.NEW.KLBF.SV.W.0324.090724T0116Z-090724T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
816 PM CDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 900 PM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  TWIN LAKES STATE WILDLIFE MANAGEMENT AREA...OR 15 MILES SOUTH OF
  BASSETT...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TWIN LAKES STATE WILDLIFE MANAGEMENT AREA BY 835 PM CDT...
  ROSE BY 900 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT 
THURSDAY EVENING FOR WESTERN AND NORTHERN NEBRASKA.

&&

LAT...LON 4250 9948 4216 9933 4213 9966 4246 9967
TIME...MOT...LOC 0116Z 353DEG 11KT 4237 9958

$$

TAYLOR
2 follow-up statements
000 
WWUS53 KLBF 240140
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 PM CDT THU JUL 23 2009

NEC149-240200-
/O.CON.KLBF.SV.W.0324.000000T0000Z-090724T0200Z/
ROCK NE-
840 PM CDT THU JUL 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL ROCK COUNTY...

AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HIGHWAY 183 MILE MARKER 170...OR 15 MILES SOUTH OF
BASSETT...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TWIN LAKES STATE WILDLIFE MANAGEMENT AREA BY 900 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT 
THURSDAY EVENING FOR WESTERN AND NORTHERN NEBRASKA.

&&

LAT...LON 4250 9948 4216 9933 4213 9966 4246 9967
TIME...MOT...LOC 0140Z 305DEG 10KT 4237 9953

$$

TAYLOR
000 
WWUS53 KLBF 240156
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
856 PM CDT THU JUL 23 2009

NEC149-240206-
/O.EXP.KLBF.SV.W.0324.000000T0000Z-090724T0200Z/
ROCK NE-
856 PM CDT THU JUL 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROCK COUNTY WILL
EXPIRE AT 900 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT 
THURSDAY EVENING FOR WESTERN AND NORTHERN NEBRASKA.

LAT...LON 4250 9948 4216 9933 4213 9966 4246 9967
TIME...MOT...LOC 0156Z 305DEG 10KT 4234 9948

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:36 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 23, 2:36 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
236 PM CDT THU JUL 23 2009

.DISCUSSION...

...CONTINUED VERY WARM FRIDAY WITH THUNDERSTORMS POSSIBLE DURING THE
AFTERNOON AND EVENING...

.SHORT TERM DISCUSSION...

LATE THIS AFTERNOON/TONIGHT....WEAK UPPER LEVEL DISTURBANCE
INDICATED IN NWRLY FLOW ALOFT NOW MOVING ACROSS SWRN SD AND WRN NEBR
PNHDL. THIS WILL INTERACT WITH MODEST INSTABILITY OF 1000-1500 J/KG
...0-6KM SHEAR OF 35KTS AND H85 MOISTURE CONVERGENCE MAINLY ACROSS
WRN CHERY INTO GARDEN AND DEUEL COUNTY THROUGH LATE AFTN. A SECOND
AREA WILL BE ACROSS ERN HALF OF FA...WHERE SBCAPES RANGING FROM
2000-3500 J/KG. STRONG HEATING UNDERWAY WITH TEMPS 88-93 WEST OF HWY
83. A FEW STORM MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS...MAINLY WEST OF HWY 83.

FRIDAY/FRIDAY NIGHT...NAM AND GFS ARE IN CLOSE AGREEMENT BRINGING
WEAK COLD FRONT THROUGH ALL BUT SERN FA BY 18Z. FRONT WILL DO LITTLE
TO COOL TEMPS WITH THE SOUTH REACHING THE MID/UPPER 90S AND NCTRL
THE LOWER 90S. THERE WILL BE AT LEAST A SLIGHT CHC FOR TSTMS DURING
THE AFTN AND EVENING OVER ALL BUT THE NERN PORTIONS OF NCTRL. NOT
ANTICIPATING ANY SEVERE STORMS HOWEVER.

SATURDAY/SATURDAY NIGHT...LOOKS DRY WITH LACK OF MOISTURE AND
UPSTREAM DISTURBANCES. CONVECTIVE FOCUS ACROSS COLORADO AND KANSAS.
WILL BE STRONGLY INFLUENCED FROM UPPER LOW OVER THE GREAT LAKES.
HIGHS A BIT COOLER FROM 84-88 AND LOWS FROM 55 TO 60.

SUNDAY/SUNDAY NIGHT...WILL WARM BACK UP A FEW DEGREES AHEAD OF NEXT
COOL FRONT WITH HIGHS 86 TO 89. NAM OUTPUT PLACES CHC FOR SHOWER AD
STORMS WEST OF HWY 83 DURING AFTN WITH A SLIGHT CHC OVERNIGHT ALL
AREAS.

.EXTENDED DISCUSSION...(MONDAY THROUGH THURSDAY)
BETTER UPPER SUPPORT ARRIVED MONDAY FOR CHC POPS INSERTED. A SLIGHT
CHC FOR LINGERING SHOWERS OR STORMS MONDAY EVENING. REMAINDER OF
EXTENDED DRY...ASIDE FROM A SLIGHT CHC TUESDAY NIGHT. STRONG UPPER
LOW CENTERED OVER HUDSON BAY CANADA WILL BRING COOLER FLOW INTO THE
NRN AND CNTRL PLAINS.

&&

.AVIATION...
VFR CONDITIONS SHOULD PREVAIL THROUGH THE FORECAST PERIOD HOWEVER
THUNDERSTORMS IN THE VCNTY OF THE KLBF AND KVTN TERMINALS WILL BE
THE MAIN THREAT TO AIRCRAFT OPERATIONS OVER THE NEXT 24 HOURS. THESE
STORMS WILL BE CAPABLE OF PRODUCING MVFR CONDITIONS IN MODERATE
RAINFALL AND POSSIBLY SMALL HAIL. WIND GUSTS NEAR STORMS THIS
EVENING WILL ALSO BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 50
MPH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 11 PM CDT/10 PM MDT FOR SHERIDAN...CHERRY...GARDEN...
GRANT...HOOKER...THOMAS... BROWN...BLAINE...ARTHUR... MCPHERSON...
LOGAN...DEUEL...KEITH...LINCOLN ...CHASE...HAYES...AND FRONTIER.

&&

DISCUSSION...ROBERG
AVIATION...13
Hazardous weather outlook, Jul 23, 3:41 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT THU JUL 23 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-242045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
341 PM CDT THU JUL 23 2009 /241 PM MDT THU JUL 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SURFACE BOUNDARY LOCATED ACROSS THE WESTERN SANDHILLS AND
SOUTHERN PANHANDLE WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
THROUGH THE EVENING HOURS. MODERATE INSTABILITY AND FAVORABLE WIND
PROFILES WILL BE FAVORABLE FOR AT LEAST ISOLATED SEVERE
THUNDERSTORM FORMATION. LARGE HAIL AND DAMAGING WIND GUSTS OVER 60
MPH WILL BE THE MAIN THREATS...MAINLY EAST OF A CODY TO HYANNIS TO
BIG SPRINGS LINE TO HIGHWAY 183. THESE STORMS SHOULD WEAKEN AFTER
SUNSET AND MORE QUIET WEATHER SET IN FOR THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY A COLD FRONT WILL MOVE SOUTHEAST AND MAY BE THE FOCUS FOR
STORM DEVELOPMENT BY AFTERNOON. MODELS PUSH THE BOUNDARY SOUTH BY
EVENING WHEN THE THREAT FOR THUNDERSTORM DEVELOPMENT SHOULD
DIMINISH. SUNDAY THROUGH WEDNESDAY...ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE DAILY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN AREAS WEST OF HIGHWAY 83 LATE
THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

In the hours before

Local storm report, Jul 23, 6:55 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
655 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             17 NW TRYON             41.73N 101.18W
07/23/2009  E1.25 INCH       MCPHERSON          NE   PUBLIC

            THE PUBLIC REPORTED HALF DOLLAR SIZE HAIL FROM THE STORM.

&&

SJACOBS
Local storm report, Jul 23, 7:14 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
714 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             18 W TRYON              41.56N 101.29W
07/23/2009  E1.25 INCH       MCPHERSON          NE   PUBLIC

            THE PUBLIC REPORTED HALF DOLLAR SIZE HAIL FROM THE
            THUNDERSTORM.

&&

SJACOBS
Local storm report, Jul 23, 7:19 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
719 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             17 W TRYON              41.56N 101.27W
07/23/2009  M1.75 INCH       MCPHERSON          NE   PUBLIC

            THE PUBLIC REPORTED GOLF BALL SIZE HAIL AND LARGER THAT
            STRIPPED TREES OF ALL THEIR LEAVES.

&&

SJACOBS
Local storm report, Jul 23, 7:51 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
751 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             9 SSW BASSETT           42.46N 99.60W
07/23/2009  E1.00 INCH       ROCK               NE   PUBLIC

            A SIGNIFICANT AMOUNT OF HAIL...SOME AS LARGE AS QUARTERS.

&&

CJS
Local storm report, Jul 23, 7:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             21 NW SUTHERLAND        41.37N 101.41W
07/23/2009  M2.50 INCH       KEITH              NE   PUBLIC

            THE PUBLIC REPORTED TENNIS BALL SIZE HAIL WITH VERY
            STRONG WINDS IN EXCESS OF 60 MPH.

&&

SJACOBS
Local storm report, Jul 23, 8:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
805 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             9 N SUTHERLAND          41.29N 101.13W
07/23/2009  M1.75 INCH       LINCOLN            NE   PUBLIC

            THE PUBLIC REPORTED HAIL UP TO THE SIZE OF GOLFBALLS.

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:14 PM CDTTornado WarningLBFArthur, Keith, Lincoln, McPherson61 min
Jul 23, 7:37 PM CDTSevere Thunderstorm WarningLBFRock38 min
Jul 23, 7:41 PM CDTSevere Thunderstorm WarningLBFHolt, Rock49 min
Jul 23, 8:14 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins61 min
Jul 23, 8:20 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock40 min
Jul 23, 9:01 PM CDTSevere Thunderstorm WarningLBFBrown, Rock44 min
Jul 23, 9:06 PM CDTSevere Thunderstorm WarningLBFFrontier54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.